Alert archive / Indiana / Wind Chill Advisories in 2022

Wind Chill Advisory 2, NWS Indianapolis, IN

December 24, 202239 counties in Indiana

NWS Indianapolis, IN issued this wind chill advisory at Dec 24, 2022, 3:07 AM EST for 39 counties in Indiana. It took effect at Dec 24, 2022, 7:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2022, 3:07 AM EST (08:07 UTC)
In effect from
Dec 24, 2022, 7:00 AM EST
Expired
Dec 24, 2022, 12:39 PM EST
In force
6 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS43 KIND 240807
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
307 AM EST Sat Dec 24 2022

INZ021-028>031-035>049-051>057-241615-
/O.NEW.KIND.WC.Y.0002.221224T1200Z-221224T1800Z/
/O.CON.KIND.WS.W.0003.000000T0000Z-221224T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, 
Mooresville, Greenwood, Franklin, Shelbyville, and Rushville
307 AM EST Sat Dec 24 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

* WHAT...For the Winter Storm Warning, blowing snow. Winds 
  gusting as high as 40 mph. For the Wind Chill Advisory, very 
  cold wind chills expected. Wind chills as low as 25 below zero.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...For the Winter Storm Warning, until 7 AM EST this 
  morning. For the Wind Chill Advisory, from 7 AM this morning 
  to 1 PM EST this afternoon.

* IMPACTS...Plan on slippery road conditions. Widespread blowing
  snow could significantly reduce visibility. The cold wind chills
  could cause frostbite on exposed skin in as little as 20 
  minutes.

* ADDITIONAL DETAILS...Sub-zero wind chills will remain this
  afternoon through early Christmas Day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

The latest road conditions for Indiana can be obtained by
calling 1 800 2 6 1 7 6 2 3

&&

$$

INZ060>065-067>072-241615-
/O.NEW.KIND.WC.Y.0002.221224T1200Z-221224T1800Z/
/O.CON.KIND.WS.W.0003.000000T0000Z-221224T1200Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Carlisle, Shelburn, 
Farmersburg, Linton, Bloomfield, Jasonville, Worthington, 
Bloomington, Nashville, Columbus, Greensburg, Vincennes, 
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
and North Vernon
307 AM EST Sat Dec 24 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

* WHAT...For the Winter Storm Warning, blowing snow. Winds gusting
  as high as 35 mph. For the Wind Chill Advisory, very cold wind
  chills expected. Wind chills as low as 20 below zero.

* WHERE...Portions of central, south central, southeast and 
  southwest Indiana.

* WHEN...For the Winter Storm Warning, until 7 AM EST this 
  morning. For the Wind Chill Advisory, from 7 AM this morning 
  to 1 PM EST this afternoon.

* IMPACTS...Widespread blowing snow could significantly reduce 
  visibility. The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Sub-zero wind chills will remain this
  afternoon through early Christmas Day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

The latest road conditions for Indiana can be obtained by
calling 1 800 2 6 1 7 6 2 3

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
2 follow-up statements
431 
WWUS43 KIND 241200
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
700 AM EST Sat Dec 24 2022

INZ021-028>031-035>049-051>057-241800-
/O.EXP.KIND.WS.W.0003.000000T0000Z-221224T1200Z/
/O.CON.KIND.WC.Y.0002.000000T0000Z-221224T1800Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, 
Mooresville, Greenwood, Franklin, Shelbyville, and Rushville
700 AM EST Sat Dec 24 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...WINTER STORM WARNING WILL EXPIRE AT 7 AM EST THIS MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...from 7 AM this morning to 1 PM EST this afternoon.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

INZ060>065-067>072-241800-
/O.EXP.KIND.WS.W.0003.000000T0000Z-221224T1200Z/
/O.CON.KIND.WC.Y.0002.000000T0000Z-221224T1800Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Carlisle, Shelburn, 
Farmersburg, Linton, Bloomfield, Jasonville, Worthington, 
Bloomington, Nashville, Columbus, Greensburg, Vincennes, 
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
and North Vernon
700 AM EST Sat Dec 24 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...WINTER STORM WARNING WILL EXPIRE AT 7 AM EST THIS MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Portions of central, south central, southeast and 
  southwest Indiana.

* WHEN...from 7 AM this morning to 1 PM EST this afternoon.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
702 
WWUS43 KIND 241739
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
1239 PM EST Sat Dec 24 2022

INZ021-028>031-035>049-051>057-060>065-067>072-241845-
/O.CAN.KIND.WC.Y.0002.000000T0000Z-221224T1800Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, 
Mooresville, Greenwood, Franklin, Shelbyville, Rushville, 
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, 
Jasonville, Worthington, Bloomington, Nashville, Columbus, 
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and North Vernon
1239 PM EST Sat Dec 24 2022

...WIND CHILL ADVISORY IS CANCELLED...

It will remain bitterly cold this afternoon with below zero wind
chills. However, the wind chill will remain below wind chill
advisory criteria, so the advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 12:26 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 24, 12:26 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1226 AM EST Sat Dec 24 2022

...Updated Aviation Discussion...

.Short Term...(This Evening through Saturday)
Issued at 259 PM EST Fri Dec 23 2022

Remainder of the Afternoon and Early Evening...

A strong pressure gradient in between an epic eastern Great Lakes
low pressure system and a ridge of high pressure over the High
Plains has allowed for gusts to 50 mph and more this afternoon. The
combination of these winds and below Zero temperatures has produced
wind chills in the lower 40s below Zero at times. In addition, the
winds have resulted in blowing and drifting of the 1 to 3 inches of
snow that most locales saw last night.

Tonight and Saturday...

The snow will continue to settle tonight and winds will drop off
slightly. We may be able to go with simply a Wind Chill Warning for
the rest of the night but will defer that. Also, would not rule out
snow showers over northern sections tonight associated with
isentropic lift on the back side of the low. Otherwise, warm
advection and increase in mid clouds per BUFKIT and satellite trends
should allow temperatures to steady and perhaps even gradually rise
overnight. Meanwhile, warm advection will increase Saturday and
BUFKIT suggests there will be some breaks in the clouds as the mid
levels dry. This should allow temperatures to top out above zero
with afternoon highs from around 10 to 15 degrees. Even with that
temperature recovery, with wind gusts over 30 mph, wind chills could
creep into advisory range.

&&

.Long Term...(Saturday night through Friday)
Issued at 259 PM EST Fri Dec 23 2022

* Arctic air remains in place on Christmas with highs in the teens
* Accumulating snowfall likely again Monday
* Warming trend through the week with highs in the 50s by Friday

.Christmas Day...

Effects of the anomalously strong low pressure system in Canada
begin to wane on Christmas as it continues to pull off into
Northeast Canada and high pressure builds in from the southwest.
Subsidence aloft and extremely dry air begin to scour out moisture
in the lower levels leading to sun finally peaking through the
broken clouds! While westerly winds still persist, a weakening low
level jet and pressure gradient will result in winds around 10 to 15
mph with gusts to around 20 mph. Brutally cold arctic air remains
entrenched at the surface despite a slight warming trend aloft.
Dense cold air will take quite a while to scour out and models do
not handle that transition very well. Keeping both low and high
temperatures within the NBM 10th-25th percentile range as models
warm the boundary layer too fast in these scenarios. Therefore,
expect lows Christmas morning to bottom out around or just below
zero once again with highs struggling to get above 10-15 degrees.

==========================================
Next Chance For Accumulating Snow Monday
=========================================

Now that the historic winter storm has passed, guidance is beginning
to come into better agreement regarding the next clipper system
expected to drop into the area. One important thing to note, despite
much better model agreement on this next system, the main energy for
it is still located in the Pacific Ocean and not sampled well by
observations and models. Therefore, still expect some changes in
track and finer details until the system reaches the west coast of
Canada and Southeast Alaska and RAOB soundings at Yakutat and
Annette Island get a better sample of it.

For now, both deterministic and ensembles show good agreement in a
clipper system diving south from the Canadian rockies into the
Midwest late Christmas night into Monday morning. Latest guidance
tracks the low from around Sioux Falls, SD to around St. Louis, MO
by Monday afternoon placing much of Indiana and the Ohio Valley in a
prime spot for light to moderate snowfall. Still expecting the track
to shift by tomorrow, but for now confidence is increasing in
accumulating snow chances. With such a deep arctic airmass in place,
"warm" air advection ahead of the low will not be sufficient enough
to raise temperatures above freezing, so expect P-type to remain all
snow. Expect snow to liquid ratios to be anomalously high with such
cold air in place, on the order of 20:1 or higher. With this in
mind, this is a great set up for overachieving accumulating snow
from a Clipper where snowfall amounts end up being much higher than
what guidance depicts. Also an important note, both GFS and ECMWF
show impressive mid level lapse rates within a saturated DGZ around
7 C/Km, which could mean banding potential within the precipitation
shield, further adding to the overachieving potential of snow. Still
a little too early to put out any official snowfall forecast, but
will go ahead and say guidance is showing a good swath of 2-4+
inches across Central and Southern Indiana. (That is not an official
forecast, just what guidance shows). Will feel more comfortable
putting out an official snow amount forecast tomorrow night when the
whole system is sufficiently sampled.

.Tuesday Through Friday...

Conditions rapidly flip Tuesday through Friday with strong southerly
flow at the surface and southwesterly flow aloft as a trough builds
across the Rockies. Signals from both deterministic and ensemble
guidance show quite the pattern flip this week with well above
average 500mb heights and 850mb temperature anomalies developing,
raising confidence in much warmer temperatures by the end of the
week. Rain chances then arrive Thursday as this system begins to
approach the area.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1225 AM EST Sat Dec 24 2022

Impacts:
* Westerly winds thru noon sustained 16-23 kts, gusting to 30-36 kts
* Westerly winds Saturday afternoon/evening slightly lower
* MVFR/IFR VIS from blowing snow...with MVFR CIGs thru late today

Discussion:

Poor flying conditions will continue across central Indiana through
AM hours today as the recent, very intense cyclone spins over
western Quebec. Blowing snow courtesy of the continued strong
westerly winds, coupled with a few disorganized snow showers will
maintain generally MVFR conditions at TAF sites.  Slightly greater
coverage of -SH SN is possible through dawn as a boundary flowing
around the back side of the low crosses the region to the southeast.

Broad cyclonic flow amid this southwestern quadrant of the very
broad storm system will continue over the Midwest during the day as
the whole circulation slowly departs northward.  Yet, drier air and
subsidence will gradually advect into the region from the west-
southwest by this afternoon.  Increasing breaks in the MVFR CIG are
expected from southwest to northeast...with partial clearing by 22z
for at least KHUF/KBMG.  Gusty westerly winds will continue while
slowly decreasing after 00z this evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 AM EST this morning for INZ021-
028>031-035>049-051>057-060>065-067>072.

&&

Short Term...MK
Long Term...CM
Aviation...AGM
Hazardous weather outlook, Dec 23, 9:17 PM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
917 PM EST Fri Dec 23 2022

INZ021-028>031-035>049-051>057-060>065-067>072-241000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
917 PM EST Fri Dec 23 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Dangerously cold temperatures are expected tonight with wind chills
as low as 35 below zero. This will cause frostbite and hypothermia
even if only outside for a short time.

Strong winds of 20 to 30 mph with gusts up to 45 mph will result in
areas of blowing and drifting snow, along with reduced visibility.

Additional snow showers are possible tonight. Any additional
accumulations will be minor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dangerously cold temperatures with wind chills as low as 25 below
zero will continue on Saturday.

Accumulating snow is possible again Monday across Central Indiana.
Keep checking back for the latest updates on the next round of winter
weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotters may report cold temperatures along with any reports of
blowing and drifting snow.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 1:43 PM ESTWind Chill AdvisoryINDBoone, Carroll, Clinton, Delaware, Fountain, Hamilton and 18 more20 hr

Nearby

Wind Chill Advisories in Indiana, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.